Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 12, NWS North Platte, NE

April 9, 2005Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Apr 9, 2005, 8:27 PM CDT for Custer County, Nebraska. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2005, 8:27 PM CDT (01:27 UTC)
Expired
Apr 9, 2005, 9:30 PM CDT
In force
63 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Custer County, NE

The radar

The North Platte radar (KLNX), 81 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 8:25 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2005-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2005-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3224 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 100127
SVRLBF
NEC041-100230-
/O.NEW.KLBF.SV.W.0012.050410T0127Z-050410T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
827 PM CDT SAT APR 9 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CUSTER COUNTY IN CENTRAL NEBRASKA

* UNTIL 930 PM CDT

* AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR CALLAWAY...OR ABOUT 12
  MILES SOUTHWEST OF BROKEN BOW...AND MOVING NORTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MERNA BY 840 PM CDT
  ANSELMO BY 855 PM CDT
  9 MILES WEST OF GATES BY 900 PM CDT

LAT...LON 4128 10018 4128 9946 4170 9941 4169 10019

$$

BUTTLER
2 follow-up statements
000 
WWUS53 KLBF 100203
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
900 PM CDT SAT APR 9 2005

NEC041-100230-
/O.CON.KLBF.SV.W.0012.000000T0000Z-050410T0230Z/
CUSTER NE-
900 PM CDT SAT APR 9 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 930 PM CDT FOR
CENTRAL CUSTER COUNTY...

AT 857 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 5 MILES WEST OF MERNA...OR ABOUT 13 MILES 
NORTHWEST OF BROKEN BOW...MOVING NORTH AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ANSELMO BY 915 PM CDT

AT 830 PM...NICKEL SIZE WAS REPORTED 2 MILES EAST OF CALLAWAY WITH 
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE 
ACTION TO PROTECT LIFE AND PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT SUNDAY
MORNING FOR WESTERN NEBRASKA.

LAT...LON 4128 10018 4128 9946 4170 9941 4169 10019

$$

KAR
000 
WWUS53 KLBF 100226
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
926 PM CDT SAT APR 9 2005

NEC041-100236-
/O.EXP.KLBF.SV.W.0012.000000T0000Z-050410T0230Z/
CUSTER NE-
926 PM CDT SAT APR 9 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CUSTER COUNTY WILL
EXPIRE AT 930 PM CDT...

SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN PORTIONS OF 
CUSTER COUNTY...HOWEVER AT THIS TIME...NO ADDITIONAL SEVERE WEATHER 
IS EXPECTED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT SUNDAY
MORNING FOR WESTERN NEBRASKA.

LAT...LON 4128 10018 4128 9946 4170 9941 4169 10019

$$

BUTTLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:24 AM CDT, 17 hours 3 minutes earlier.

Area forecast discussion, Apr 9, 3:24 AM CDT, 17 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
324 AM CDT SAT APR 9 2005

...FORECAST CHALLENGE IS POPS IN THE NEAR TERM...

.DISCUSSION...
MODEL DISPARITY EXISTS IN THE NEAR TERM AS POTENTIAL BLOCKING
PATTERN EVOLVES OVER THE NORTHEAST CONUS. UPPER RIDGE BUILDS FURTHER
EAST OF THE PLAINS TODAY AS SPLIT FLOW IN THE WEST CARVES OUT TROUGH
IN THE WEST. THE PATTERN EVOLVES WITH AN UPPER LOW CUT OFF
FROM THE MEAN FLOW SOMEWHERE OVER THE CENTRAL PLAINS STATES THROUGH
TUESDAY. NAM MAINTAINS MOST SOUTHERN TRACK WITH GFS PLACEMENT MORE
NORTH. THEREFORE WENT WITH A MODEL BLEND THROUGH 72 HOURS WITH FEW
CHANGES MADE INTO THE EXTENDED BEYOND ADDING THE NEW DAY 7.

AT 07Z NARROW LINE OF CONVECTION WAS LIFTING NORTH OF A GORDON
IN SHERIDAN COUNTY TO BBW IN CUSTER COUNTY LINE. THE H85 JET TO 70
KNOTS CONTINUES A FEED OF MOISTURE NORTH WITH CONVECTION TO FOCUS IN
THE CENTRAL AND LIFT NORTH THROUGH 15Z. IR SATELLITE IMAGERY SHOWS
CLOUD TOPS WARMING EXCEPT INTO THE CENTRAL WITH NAM/RUC BLEND LIFTING
WAVE NORTH SO WILL KEEP SCHC GOING. THE 06Z SOLUTION ARRIVING
ATTM WITH SLOWER MOVEMENT OF FRONT EAST THIS AFTERNOON. DRIER AIR
FILTERS IN FROM THE WEST THIS MORNING WITH POPS REMOVED ACROSS THE
SOUTHWEST. THEN AS HEATING OCCURS CYCLOGENESIS ACROSS SOUTHEAST
COLORADO THIS AFTERNOON WILL SLOW BOUNDARY MOVING EAST WITH
SCHC FOR CONVECTION TO DEVELOP MAINLY EAST OF A STUART IN HOLT
COUNTY TO IML IN CHASE COUNTY LINE THIS AFTERNOON. NAM SHOWS LIS
RAPIDLY FALLING EAST OF THIS LINE TO BELOW ZERO WITH CAPE VALUES
APPROACHING 2000 J/KG OVER THE SCNTRL. THE CHANCE FOR PRECIPITATION
STEADILY INCREASES BEYOND INTO SUNDAY AND MONDAY AS UPPER LOW
MOVES SLOWLY EAST. WESTWARD EXTENT OF RAIN REMAINS IN QUESTION
ALTHOUGH A BLEND TOWARD THE ECMWF WOULD MAINTAIN INCREASE FOR RAIN
CHANCES AREAWIDE AS FRONTAL BOUNDARY REMAINS DRAPED THROUGH THE
PLAINS THROUGH TUESDAY.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

TLK
Hazardous weather outlook, Apr 9, 3:50 PM CDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
350 PM CDT SAT APR 9 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-101100-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
350 PM CDT SAT APR 9 2005

...WINTER STORM WATCH IS IN EFFECT FOR PORTIONS OF SOUTHWEST
NEBRASKA FROM SUNDAY AFTERNOON TO MONDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

A SLOW MOVING UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE OUT OF THE
FOUR CORNERS AREA ONTO THE CENTRAL PLAINS THROUGH THE WEEKEND AND THE
FIRST PART OF NEXT WEEK. AS THE UPPER LOW MOVES SLOWLY EAST...GULF
MOISTURE WILL BE DRAWN NORTH ACROSS THE SOUTHERN PLAINS...AND
INTERACT WITH ENERGY EJECTING OUT OF THE UPPER LOW OVER THE OUTLOOK
AREA. THUNDERSTORMS WILL BE POSSIBLE OVER THE ENTIRE OUTLOOK AREA
TONIGHT. THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS TO
DEVELOP OVER THE OUTLOOK AREA SOUTH AND EAST OF A LINE FROM NEWPORT
IN ROCK COUNTY TO GRANT IN PERKINS COUNTY. THE MAIN THREAT WITH
STORMS THAT DO DEVELOP WILL BE LARGE HAIL AND ISOLATED DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY THROUGH MONDAY GENERAL THUNDERSTORM DEVELOPMENT REMAINS
POSSIBLE MAINLY SOUTH AND EAST OF A LINE FROM SPRINGVIEW IN KEYA PAHA
COUNTY TO HAYES CENTER IN HAYES COUNTY ALONG A QUASISTATIONARY
SURFACE BOUNDARY...IF THE BOUNDARY SLOWS THE POTENTIAL COULD SHIFT
WEST AS SOUTH WINDS CONTINUE TO SPREAD MOISTURE NORTH THROUGH EASTERN
NEBRASKA. THUNDERSTORMS THAT DO FORM AT THIS TIME ARE EXPECTED TO
REMAIN BELOW SEVERE LIMITS SUNDAY AND BEYOND AS BEST MOISTURE AND
DYNAMICS WILL BE TO THE EAST.

A WINTER STORM WATCH IS IN EFFECT FOR PORTIONS OF SOUTHWEST NEBRASKA
AS RAIN CHANGES TO SNOW LATE SUNDAY AFTERNOON. LIGHT TO MODERATE
SNOWFALL IS EXPECTED TO COMBINE WITH GUSTY NORTH WINDS...TO PRODUCE
BLOWING AND DRIFTING SNOW. THERE IS THE POTENTIAL TO PRODUCE NEAR
BLIZZARD LIKE CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

MASEK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 9:27 PM CDTSevere Thunderstorm WarningLBFBlaine63 min
Apr 9, 9:54 PM CDTSevere Thunderstorm WarningLBFPerkins66 min
Apr 10, 12:32 AM CDTSevere Thunderstorm WarningLBFLincoln, Logan, McPherson43 min
Apr 10, 12:42 AM CDTSevere Thunderstorm WarningLBFBlaine48 min
Apr 10, 1:31 AM CDTSevere Thunderstorm WarningLBFBrown59 min
Apr 10, 3:35 PM CDTSevere Thunderstorm WarningLBFFrontier, Hayes55 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.